Central retinal vein occlusion in a young woman using the contraceptive pill

BMJ 2014; 349 doi: https://doi.org/10.1136/bmj.g4499 (Published 22 July 2014) Cite this as: BMJ 2014;349:g4499
  1. Annu Thomas, specialty doctor, ophthalmology,
  2. Shahzad Shafquat, consultant ophthalmologist
  1. 1Department of Ophthalmology, Dudley Group of Hospitals NHS Trust, Dudley DY1 2HQ, UK
  1. annuthomas74{at}yahoo.com

An 18 year old woman presented to ophthalmology with sudden onset of blurred vision in her left eye. She was diagnosed as having central retinal vein occlusion (CRVO; tortuous veins, exudates, and haemorrhages seen on funduscopy (figure)). She had been on desogestrel (a progesterone only contraceptive pill) for three months. All investigations, including thrombophilia screen, were normal. She was advised to stop taking the pill and was started on a low dose of aspirin. CRVO completely resolved within a month. Progesterone only contraceptive pills are indicated in women over 35 years who have higher thrombotic risk. The incidence of thrombosis differs across this group of compounds, with desogestrel having the highest.


Cite this as: BMJ 2014;349:g4499


  • Patient consent obtained.

View Abstract